Missouri, 2006

Damaging Winds in Missouri, August 13, 2006

August 13, 2006 · NWS EAX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 13, 10:37 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 13, 10:37 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1137 AM CDT SUN AUG 13 2006

.DISCUSSION...
MADE SOME REVISIONS TO AFTERNOON FORECASTS. CONCERNED WITH SOME
AIRMASS TYPE STORMS DEVELOPING OVER WESTERN AND CENTRAL MISSOURI IF
TEMPERATURES CAN REACH CONVECTION TEMPERATURES IN THE MIDDLE 90S.
ONE INHIBITOR MAY BE THE MID LEVEL LAPSE RATES..WITH A WARM NOSE
SHOWING UP IN THE 500 TO 600 MB LEVELS.  ANOTHER PROBLEM MAY BE THE
CURRENT CLOUDINESS THAT REMAINS FROM EARLIER ISENTROPIC
LIFT...HOLDING DOWN TEMPERATURES JUST A BIT. MAIN CONCERN FROM THESE
TYPES OF STORMS WILL BE DAMAGING WINDS...AS LOWER LEVELS...BELOW 800
MB...IS STILL PRETTY DRY.

REGARDING NORTHWEST MISSOURI...STILL LOOKING LIKE THE FRONT AND
ASSOCIATED CONVECTION WILL NOT BE MUCH OF A FACTOR UNTIL AFTER 5 PM.
CURRENT ACTIVITY IS ON THE DECREASE IN THAT AREA WITH DECREASING 850
WINDS. STILL SOME CONCERN FOR SEVERE WEATHER INITIALLY...BUT AS
EVENING PROGRESSES...AND FRONT MOVES FURTHER SOUTH...SHEAR NOT AS
IMPRESSIVE AND LOSS OF SURFACE HEATING WILL MEAN LESS INSTABILITY
FOR THE STORMS TO WORK WITH.  STILL THINK THE POTENTIAL WILL BE
THERE FOR HEAVIER RAIN AS PWATS WILL BE GREATER THAN 2 INCHES.

PC

&&

.PREV DISCUSSION...

839 AM CDT SUN...
THIS MORNINGS LOW LEVEL JET HAS INDUCED ISENTROPIC LIFT ON THE 310K
SURFACE ACROSS EASTERN NEBRASKA. WITH THE JET LEVEL WINDS ORIENTED
FROM SOUTHWEST TO NORTHEAST THE STORMS THIS MORNING HAVE BEEN SLOW
TO PUSH EAST. HOWEVER...LATEST RADAR TRENDS INDICATE THAT THE STORMS
MIGHT GRAZE THE FAR NORTHWEST CORNER OF MISSOURI...SO I HAVE ADDED
SOME SCATTERED THUNDERSTORM POPS TO THE MORNING HOURS. FARTHER
SOUTH...THE SCATTERED SHOWERS AND STORMS IN EXTREME EAST CENTRAL
KANSAS HAVE DISSIPATED...SO MORNING THUNDERSTORM CHANCES ALONG THE
STATE LINE WERE REMOVED.

CUTTER

345 AM...
WV IMAGERY DEPICTS SEVERAL POTENT SHORTWAVE FEATURES WHICH WILL HELP
DETERMINE SENSIBLE WEATHER ACROSS THE CENTRAL PLAINS FOR THE NEXT 48
HOURS. INITIAL LEAD WAVE...CURRENTLY OVER NRN MANITOBA...HAS HELPED
DAMPEN AND DISPLACE THE HIGH AMPLITUDE RIDGE WHICH HAS RESIDED OVER
THE CENTRAL CONUS FOR THE PAST SEVERAL DAYS. SECONDARY TRAILING WAVE
IS CURRENTLY SEEN OVER CNTRL MONTANA...AND THIS FEATURE WILL
TRAVERSE EWD INTO THE WRN GREAT LAKES BY MONDAY MORNING. AHEAD OF
THIS SIGNIFICANT WAVE...SEVERAL MORE SUBTLE WAVE FEATURES HAVE
EJECTED INTO THE HIGH PLAINS ON THE WRN PERIPHERY OF THE RIDGE
AXIS...AND HAVE HELPED INITIATE A CONVECTIVE SYSTEM ALONG A
PREFRONTAL SURFACE TROF OVER WRN NEBRASKA AND SOUTH DAKOTA. THIS
COMPLEX...CURRENTLY OVER CNTRL NEBRASKA...IS FORECAST TO CONTINUE TO
PROPAGATE NORTHEAST INTO NORTHWESTERN IOWA THROUGH THE MORNING HOURS.

FORECAST FOR THE IMMEDIATE SHORT TERM IS BECOMING COMPLICATED BY
ELEVATED CONVECTION DEVELOPING OVER CENTRAL AND EASTERN KANSAS THIS
MORNING. THIS ACTIVITY APPEARS TO BE ASSOCIATED WITH ISENTROPIC LIFT
ALONG THE 305K LAYER...AND APPEARS TO BE BEST HANDLED BY THE
RUC...AND TO SOME DEGREE THE NAM/WRF. COVERAGE APPEARS TO BE
ISOLATED AT BEST...AND IS FORECAST TO DISSIPATE SHORTLY AFTER
SUNRISE...SO FOR THE TIME BEING...WILL NOT INTRODUCE ANY MENTION IN
THE FORECAST.

FOCUS THIS AFTERNOON AND EVENING WILL BE CONVECTIVE INITIATION ALONG
AND AHEAD OF A SEASONABLY STRONG FRONTAL BOUNDARY FORECAST TO DIVE
SOUTHEAST FROM THE DAKOTAS. A DEEP WELL MIXED BOUNDARY LAYER WILL
DEVELOP THIS AFTERNOON IN THE WARM SECTOR OVER THE LOWER MISSOURI
RIVER VALLEY. 8H TEMPERATURES BETWEEN +20C AND +24C WILL ALLOW
TEMPERATURES TO RISE QUICKLY INTO THE 90S...BARRING SIGNIFICANT
INFLUENCE FROM ELEVATED CONVECTIVE DEBRIS ORIGINATING THIS MORNING
IN KANSAS. THIS WILL CREATE A MODERATELY UNSTABLE AND WEAKLY CAPPED
ENVIRONMENT WITH MLCAPES 2000-3000 J/KG. FORECAST SOUNDINGS INDICATE
A MODIFIED INVERTED-V TYPE PROFILE WITH T/TD SPREADS ON THE ORDER OF
25F TO 30F DURING PEAK HEATING. LIMITING FACTORS FOR WIDESPREAD
AFTERNOON WARM SECTOR CONVECTION APPEAR TO BE LACK OF A DISCERNIBLE
TRIGGER TO SUPPORT DEVELOPMENT AND WEAK LOW LEVEL CONVERGENCE
REMOVED FROM THE APPROACHING FRONTAL BOUNDARY. HOWEVER...ISOLATED
LATE AFTERNOON THUNDERSTORMS STILL APPEAR POSSIBLE AREA WIDE...WITH
SOME CHANCE FOR LOCALLY DAMAGING WINDS BEFORE THE FOCUS SHIFTS TO
MORE ROBUST THUNDERSTORMS ALONG THE FRONTAL BOUNDARY IN NORTHWEST
MISSOURI.

MODELS HAVE BEEN VERY CONSISTENT SHOWING A POTENT COLD FRONT
IMPINGING ON THE NORTHWEST CORNER OF MISSOURI BY THE LATE
AFTERNOON/EARLY EVENING HOURS. LOW LEVEL INSTABILITY...UPPER LEVEL
SUPPORT IN THE FORM OF JET STREAK ENERGY IN EXCESS OF 70 KT NORTH OF
THE BOUNDARY...AND INCREASING LOW LEVEL FRONTAL CONVERGENCE WILL ACT
TO INITIATE WIDESPREAD THUNDERSTORM DEVELOPMENT. OVERALL SHEAR
PROFILES ACROSS THE LOWER MISSOURI RIVER VALLEY WILL BE RATHER
WEAK...AND THE CONVECTION WILL LIKELY TAKE THE FORM OF LINE
SEGMENTS...WITH THE POSSIBILITY OF DAMAGING WINDS IN THE INITIAL
FORMATION STAGES...BEFORE TRANSITIONING TO A MORE BROAD CONVECTIVE
COMPLEX WITH THE LOSS OF INSTABILITY DURING THE EVENING HOURS.
DESPITE PW VALUES EXCEEDING 2 INCHES IN THE WARM SECTOR...EXCESSIVE
RAINFALL APPEARS LIMITED GIVEN THE PROGRESSIVE NATURE OF THE FRONTAL
BOUNDARY AND LIKELY EFFECTIVE COLD POOL GENERATION.

FRONTAL BOUNDARY LOOKS AS IF IT WILL MAKE QUICK PROGRESS THROUGH THE
AREA BY EARLY MONDAY AFTERNOON WITH NICE POST FRONTAL PRESSURE
RISES. TRIMMED BACK POPS FOR MONDAY AS COOLER AIR IN LARGE SCALE
SUBSIDENCE ADVECTS TOWARDS THE AREA. TUESDAY MORNING LOOKS TO BE THE
COOLEST FOR THE REGION IN OVER A MONTH WITH PLUMMETING DEWPOINTS AND
SURFACE HIGH PRESSURE CENTERED OVER WESTERN MISSOURI. GENERALLY
FOLLOWED THE SLIGHTLY WARMER MET GUIDANCE IN THIS TIME
PERIOD...ALTHOUGH THE CHILLY MAV NUMBERS WOULD BE POSSIBLE IF
DEWPOINTS CRASH AS MUCH AS THAT GUIDANCE PACKAGE INDICATES. FORECAST
WAS UNCHANGED AFTER TUESDAY AS THERE REMAINS SOME UNCERTAINTY TO THE
PATTERN EVOLUTION INTO NEXT WEEKEND.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Aug 13, 12:01 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT SUN AUG 13 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP IN WEST CENTRAL AND CENTRAL
MISSOURI THIS AFTERNOON AS TEMPERATURES TOP OUT IN THE MIDDLE 90S. IF
ANY OF THESE STORMS DEVELOP...THE MAIN THREAT WOULD BE DAMAGING
WINDS.

THUNDERSTORMS WILL ALSO DEVELOP IN FAR NORTHEAST KANSAS AND NORTHWEST
MISSOURI LATE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES IN
FROM NEBRASKA. A FEW OF THESE STORMS COULD BE SEVERE...WITH THE MOST
LIKELY AREA NORTH AND WEST OF A LINE FROM ATCHISON KANSAS TO TRENTON
MISSOURI. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO THE SIZE
OF QUARTERS WILL BE THE PRIMARY THREATS. THESE STORMS WILL THEN
PROGRESS TO THE SOUTHEAST ACROSS NORTHERN AND CENTRAL MISSOURI AND
ADJACENT AREAS OF EASTERN KANSAS DURING THE LATE EVENING AND
OVERNIGHT HOURS...HOWEVER THE SEVERE THREAT IS EXPECTED TO DIMINISH
BY THE MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS FROM SUNDAY NIGHT MAY STILL BE ONGOING ACROSS EAST
CENTRAL KANSAS AND CENTRAL MISSOURI EARLY MONDAY MORNING. BY THIS
TIME...THE THUNDERSTORMS WILL LIKELY HAVE WEAKENED...AND SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI.

PC

The radar

The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
August 13, 2:45 PM CST
Where
Nodaway County, Quitman
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -95.083

Thunderstorm Wind, Nodaway

When
August 13, 3:15 PM CST
Where
Nodaway County, Hopkins
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -94.817

Power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529092, 5529093.